Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Kansas City, MO

October 14, 2017Carroll County, Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 6:35 PM CDT for Carroll County, Johnson County, Lafayette County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 6:35 PM CDT (23:35 UTC)
Expired
Oct 14, 2017, 7:00 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carroll County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KEAX 142335
SVREAX
MOC033-101-107-150000-
/O.NEW.KEAX.SV.W.0206.171014T2335Z-171015T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT SAT OCT 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Carroll County in north central Missouri...
  Lafayette County in west central Missouri...
  Northern Johnson County in west central Missouri...

* Until 700 PM CDT

* At 635 PM CDT, severe thunderstorms were located along a line
  extending from near Wellington to near Odessa to near Kingsville,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Odessa, Higginsville, Lexington, Concordia, Waverly, Wellington,
  Corder, Alma, Mayview, Lake Lafayette, Bates City, Dover,
  Aullville, Fayetteville and Pittsville.

This includes Interstate 70 in Missouri between mile markers 32 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.

LAT...LON 3877 9396 3909 9411 3928 9355 3908 9349
      3879 9363
TIME...MOT...LOC 2335Z 244DEG 53KT 3907 9404 3892 9398 3872 9409 

HAIL...0.88IN
WIND...60MPH
 
$$

Leighton
1 follow-up statement
789 
WWUS53 KEAX 142351
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT SAT OCT 14 2017

MOC033-101-107-150000-
/O.CON.KEAX.SV.W.0206.000000T0000Z-171015T0000Z/
Carroll MO-Lafayette MO-Johnson MO-
651 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN CARROLL...LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES...

At 650 PM CDT, severe thunderstorms were located along a line
extending from near Lexington to near Higginsville to 7 miles
northwest of Warrensburg, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Warrensburg, Higginsville, Lexington, Concordia, Waverly, Wellington,
Corder, Alma, Mayview, Dover, Aullville and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 39 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.

LAT...LON 3877 9394 3896 9391 3913 9399 3928 9355
      3908 9349 3879 9363
TIME...MOT...LOC 2350Z 244DEG 53KT 3916 9381 3901 9375 3881 9386 

HAIL...0.88IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 14, 6:33 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Sat Oct 14 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 633 PM CDT SAT OCT 14 2017

Pre-front thunderstorms pushed through the terminals in the past
couple of hours. The actual cold front will move through later
this evening and might bring a secondary round of thunderstorms,
though this second line will likely be more scattered in nature.
Expect gusty northwest winds behind the front later tonight, with
northwest winds persisting through Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Oct 14, 5:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

&&

JW
Local storm report, Oct 14, 5:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
10/14/2017  E0.88 INCH       CLAY               MO   PUBLIC

&&

JW
Local storm report, Oct 14, 5:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     CLAYCOMO                39.21N 94.49W
10/14/2017  E60 MPH          CLAY               MO   TRAINED SPOTTER

&&
Local storm report, Oct 14, 6:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     NORTHMOOR               39.19N 94.59W
10/14/2017  E65 MPH          CLAY               MO   NWS EMPLOYEE

            DELAYED REPORT...REPORTED AT I-29 AND 69
            HIGHWAY.

&&
Local storm report, Oct 14, 6:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
10/14/2017  E60 MPH          CASS               MO   NWS EMPLOYEE

&&
Local storm report, Oct 14, 6:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

            LARGE TREE ALSO DOWN ON THE 2600 BLOCK OF
            SWIFT ST...REPORTED VIA SOCIAL MEDIA.

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:25 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan46 min
Oct 14, 4:42 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte, Ray48 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray46 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson46 min
Oct 14, 5:38 PM CDTSevere Thunderstorm WarningEAXClay, Jackson37 min
Oct 14, 6:03 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette42 min
Oct 14, 6:05 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Saline30 min
Oct 14, 6:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Jackson, Lafayette, Ray31 min
Oct 14, 6:59 PM CDTSpecial Weather StatementEAXCass31 min
Oct 14, 6:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.